A case of severe amiodarone-induced thyrotoxicosis
Ian W Seetho¹² , Vishwa Sharma¹, Roger D Stanworth¹
¹Department of Diabetes & Endocrinology, Royal Derby Hospital,
² Institute of Ageing & Chronic Disease, University of Liverpool
A 47 yr old lady was commenced on amiodarone following an unexplained cardiac arrest. This was replaced by bisoprolol following the development of thyrotoxicosis. An ICD was inserted. Despite a high dose of carbimazole, thyroid function tests (TFTs) remained unchanged (TSH < 0.05mu/l, FT4 >100pmol/l, FT3 24.4pmol/l, Thyroid peroxidase (TPO) antibody titre 140 IU/ml (0-34). Clinical examination revealed a regular pulse of 80 bpm, minimal hand tremor, no eye signs and a small diffuse goitre. Prednisolone 40 mg once a day was commenced but TFTs continued to show severe thyrotoxicosis TSH<0.05mu/l, FT4 >100pmol/l, FT3>30pmol/l. Carbimazole was changed to propylthiouracil 200mg TDS, prednisolone was increased to 60 mg daily and potassium perchlorate was added.
Her TFTs improved slightly but cardiac status deteriorated such that numerous ICD shocks were delivered for atrial fibrillation with fast ventricular response. She was admitted to coronary care for monitoring. Following multidisciplinary discussion between endocrinology, cardiology, nuclear medicine and endocrine surgery she was referred for thyroidectomy. In preparation for surgery she received Lugol’s Iodine, cholestyramine, predisolone and propylthiouracil but TFTs failed to improve further and she entered surgery with fT4 of 70 pmol/l. Histology showed enhanced nodularity with bands of fibrosis and patchy lymphocytic infiltrate consistent with diffuse thyroid hyperplasia of treated thyrotoxicosis. The patient improved rapidly post thyroidectomy.
Our patient received treatment relating to amiodarone-induced thyrotoxicosis (AIT) which was extremely refractory to treatment. This was likely type 1 AIT in view of goitre, positive TPO antibody and histology although mixed forms are common. Surgery is sometimes the management of choice despite ongoing thyrotoxicosis. Our case exemplifies the importance of multidisciplinary input when treating complex endocrine cases.